Wildfire, Carter
- When
- February 20, 3:00 PM CST to 8:00 PM CST
- Where
- Carter forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.251, -97.286 (the zone’s center; the record gives no point)
Multiple wildfires were reported on the afternoon of the 20th. The Prolly wildfire near Graham burned roughly 1500 acres.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Multiple wildfires were reported on the afternoon of the 20th. The Prolly wildfire near Graham burned roughly 1500 acres. The Glen Creek fire near Roosevelt burned over 750 acres. Significant damage or injuries were not reported with either fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 20, 2:12 PM CST, 48 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
212 PM CST Sun Feb 20 2022
...New LONG TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 1232 PM CST Sun Feb 20 2022
Fairly rapid surface lee trough development through the day will
increase south/southwest wind over much of OK. The downslope
component will help increase afternoon temperatures into the 70s
with associated RH values less than 30 percent over many areas. The
RFD will remain in place for the afternoon for much of western and
central OK outside of the northwest corner where the MSLP gradient
will be lower near the trough axis.
Fire weather conditions will increase to critical for part of western
OK on Monday. A mid-level jet streak of 80kts will move from
southeast NM to southwestern OK during the afternoon. The LLTR is
expected to be oriented from the southwestern TX panhandle to
southwestern OK by late afternoon Monday. The resulting minimum RH
values are expected to drop to around 10 percent over western OK and
adjacent parts of northern TX. With cyclogenesis over southeastern
CO, the MSLP gradient will likely be strongest from southwest and
west central into part of north central OK during the afternoon. The
Fire Weather Watch will be changed to a Red Flag Warning which
includes the western third of OK and southward into TX.
Across southeastern OK there will be strong warm advection Monday
leading to surface dew point temperatures around 60 by afternoon.
While still over northern Chihuahua during the afternoon, broad
southwest flow ahead of the mid-level short wave trough may
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 211 PM CST Sun Feb 20 2022
Models show a disturbance moving through the flow and across the
southern Plains Monday night/early Tuesday. Meanwhile, a cold front
is expected to move across the area Monday night into Tuesday.
Moisture will continue to increase ahead of the cold front. Showers
and thunderstorms will be possible along/ahead of the cold front
Monday night. Enough instability and shear is expected for some
strong to severe storms to be possible Monday evening/overnight with
the highest potential in SE parts of the fa.
Colder air is expected to move into the region behind the cold
front. This cold air combined with breezy north winds will lead to
dangerous wind chills Tuesday night into Wednesday morning. Below
zero wind chills will be possible across western, northern, and
portions of central OK with wind chills as low as -10 to -15 will be
possible in parts of NW OK. A wind chill advisory will likely be
needed for Tues. night/Wed. morning.
The next round of precipitation will then be Wednesday and Thursday
with two rounds of winter precipitation possible during that time.
Upper trough will dig along the western coast early this week then
begin to move east towards the Plains. The first round of winter
precipitation is expected during the day Wednesday as isentropic
ascent increases across portions of the area. The primary types are
currently expected to be in the form of sleet and freezing rain
although some light snow could also occur on the N/NW periphery of
the precipitation. The first round of precipitation is expected to
decrease early Wednesday evening. The second round is then expected
to affect the area Wednesday night into Thursday as the main vort
max approaches the area. However, how long this round of
precipitation lasts will depend on how quickly the dry slot moves
into and across the area. All winter precipitation types will be
possible but the primary concern will once again be freezing rain
and sleet. There continue to be some differences between models
where the heaviest and how much precip will occur with both rounds
so still some uncertainty with the winter precipitation the middle
of this week but some at least travel impacts seem possible in some
areas.
Below average temperatures are expected to continue through the rest
of the week into next week although with a gradual warming trend. In
some locations, the warming could be even slower depending on how
much winter precipitation remains on the ground.
&&
.AVIATION...
(18Z TAFS)
Issued at 1232 PM CST Sun Feb 20 2022
Moderate and gusty south to southwest winds will persist today and
tomorrow apart from northwestern OK where they will be somewhat
less. LLWS will be present at all TAF sites from late evening
through mid-morning Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 49 75 34 43 / 0 0 20 0
Hobart OK 45 77 31 43 / 0 0 10 0
Wichita Falls TX 50 80 45 58 / 0 10 40 0
Gage OK 41 77 18 33 / 0 0 0 0
Ponca City OK 46 76 26 36 / 0 0 10 0
Durant OK 53 77 55 65 / 0 10 80 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 11 AM to 8 PM CST Monday for OKZ004-005-
009>011-014>016-021-022-033>037.
TX...Red Flag Warning from 11 AM to 8 PM CST Monday for TXZ083>085-
087-088.
&&
SHORT TERM...09
LONG TERM....25
AVIATION...09Hazardous Weather Outlook National Weather Service Norman OK 1213 PM CST Sun Feb 20 2022 OKZ004>048-050>052-TXZ083>090-211815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1213 PM CST Sun Feb 20 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Fire Weather... Gusty winds increasing out of the south-southwest combined with unseasonably warmer temperatures and very dry air over dry vegetation will result in elevated to near critical fire weather conditions this afternoon across western and central Oklahoma and western north Texas. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Fire Weather... Increasing gustier south-southwest winds will increase the fire danger conditions to critical across western Oklahoma and western north Texas during the afternoon hours. Gusty north winds behind a strong cold front will elevate the fire weather conditions on Tuesday across western and central Oklahoma. .Thunderstorms... Thunderstorms will be possible Monday evening through Tuesday morning across southwest, central, and southeast Oklahoma and western north Texas. A few of the storms could be strong to severe generally southeast of the I-44 corridor, with large hail and damaging wind gusts as the primary hazards. There is a low risk of tornadoes in southeastern Oklahoma. .Winter Weather... A wintry mix of freezing rain, sleet, and snow will be possible on Wednesday and Thursday. .Wind Chill... Dangerously low wind chill values between zero to negative 10 degrees will be possible on Wednesday morning across western and northern Oklahoma. Much of our remaining area could see above zero single digit wind chills. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011422, 1011423.